Hail, Fall River
- When
- July 30, 1:44 PM MST
- Where
- Fall River County, 5.07 mi W of Angostura Reservoir
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.350, -103.540
A thunderstorm produced nickel sized hail in parts of central Fall River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel sized hail in parts of central Fall River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 30, 10:13 AM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1113 AM MDT Sun Jul 30 2017 .DISCUSSION...(Today Through Saturday) Issued at 212 AM MDT Sun Jul 30 2017 Latest analysis shows the western CONUS upper ridge building eastward over the forecast area for today. At the surface, high pressure is centered over the midwest with a weakly defined low pressure trough to the east of the Rockies resulting in relatively light easterly sfc winds over the forecast area today. This will bring increasing low level moisture into the region this morning with dewpoints in the lower to mid 60s on the South Dakota plains and in the lower to mid 50s over northeastern Wyoming and the Black Hills. High temperatures will be near average today, mainly in the upper 80s to lower 90s on the plains. Diurnal heating, combined with the low level moisture will result in a N-S band of SBCAPE ranging from 1000-2000J/KG over wrn SD this afternoon, with much lower values over nern WY. CIN is expected to erode by mid-day, allowing for the development of scattered showers and thunderstorms. Upper forcing and low level shear look to be weak, reducing the threat for any widespread severe thunderstorms, although isolated strong thunderstorms with small hail and gusty winds will be possible into this evening. Relatively warm temperatures with daily chances of showers and thunderstorms will continue through Wednesday. An upper trough rotating around the west side of a Hudson Bay low will create the best chance of precipitation on Wednesday as it crosses the forecast area with an associated cool front at the surface. The upper ridge will be push back westward to the Pacific coast, resulting in dry and slightly cooler northwesterly flow over the forecast area for the second half of the week. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1111 AM MDT Sun Jul 30 2017 Isolated to scattered storms will redevelop this afternoon and evening with local MVFR-IFR conditions, heavy rain, and gusty winds, esp around the Black Hills. Otherwise, VFR conditions are expected through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 400 AM MDT Sun Jul 30 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 400 AM MDT Sun Jul 30 2017 /500 AM CDT Sun Jul 30 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of showers and thunderstorms today and tonight. While isolated strong thunderstorms with hail and gusty winds are possible, widespread organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of showers and thunderstorms each day from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 211 PM CDT SUN JUL 30 2017 SDZ046-047-049-301945- Tripp SD-Todd SD-Mellette SD- 211 PM CDT SUN JUL 30 2017 ...STRONG THUNDERSTORM OVER NORTHEASTERN TODD...WEST CENTRAL TRIPP AND SOUTHEASTERN MELLETTE COUNTIES... At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near Mosher, or 19 miles west of Winner, moving south at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carter, Mosher and Witten. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4353 10034 4357 10017 4340 10000 4332 10032 TIME...MOT...LOC 1910Z 344DEG 16KT 4348 10022 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
134 PM MDT SUN JUL 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM TSTM WND GST 2 NW WITTEN 43.46N 100.13W
07/30/2017 E60 MPH TRIPP SD PUBLIC
HEAVY RAIN
&&
AFOSCATOSpecial Weather Statement
National Weather Service Rapid City SD
322 PM CDT SUN JUL 30 2017
SDZ047-049-302100-
Tripp SD-Todd SD-
322 PM CDT SUN JUL 30 2017
...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD AND SOUTHERN TRIPP
COUNTIES...
A cluster of strong thunderstorms will move through the area in the
next hour. Half inch hail and wind gusts up to 55 mph will be
possible with these storms.
Locations impacted include...
Millboro, Keyapaha, Clearfield, Wewela, Littleburg and Dog Ear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4300 10045 4313 10049 4322 10010 4320 9976
4305 9953 4300 9953
TIME...MOT...LOC 2021Z 296DEG 9KT 4311 9975 4308 10008 4307 10038
JCSpecial Weather Statement National Weather Service Rapid City SD 235 PM MDT SUN JUL 30 2017 SDZ027-041-302100- Fall River SD-Southern Foot Hills SD- 235 PM MDT SUN JUL 30 2017 ...STRONG THUNDERSTORM OVER NORTH CENTRAL FALL RIVER COUNTY... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over Cascade Falls, or near Hot Springs, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cascade Falls and Angostura Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Angostura Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4336 10366 4343 10350 4332 10332 4321 10358 TIME...MOT...LOC 2034Z 320DEG 14KT 4335 10354 JC
The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704954.